A 10-year-old intact male English bulldog presented for acute dyspnea (increased respiratory rate and effort) after becoming anxious at the sound of nearby fireworks. The patient had displayed intermittent panting over several days prior to this incident and had a 2-year history of hypothyroidism, currently controlled with levothyroxine 0.02 mg/kg PO q12h. He was current on vaccines and had no significant travel history.
- Bright, alert, but very anxious/nervous
- Tachycardic (heart rate: 175 bpm)
- Panting excessively, moderate stertor
- Pulse oximetry: 96%
- Electrocardiogram: Sinus tachycardia (heart rate: 170–180 bpm)
- Thoracic radiographs
- Mild bronchointerstitial pattern, likely associated with age-related changes or chronic airway irritation
- Heterogenous mineralization of the epiglottis, enlarged larynx/laryngitis, thickened soft palate, soft-tissue structure at dorsal aspect of the laryngopharynx. Differentials for these changes included edema/swelling or less likely an abscess or mass.
- Sedated laryngeal exam: Mildly reduced to normal laryngeal function. Soft palate was elongated and a significant noise was heard as air rushed past. The soft palate changes were believed to be contributing to the narrowing of the functional upper airway but were not believed to be the primary cause for the acute crisis. There were also erythematous inflammatory lesions on the dorsal aspect of the epiglottis and along the arytenoid cartilages.
- Admitted for overnight monitoring
- Butorphanol (0.2 mg/kg) administered IV when anxiety became progressively worse. Initially calmed but then became anxious again, leading to severe dyspnea and hyperthermia.
- Anesthetic induction with propofol. Patient was intubated/ventilated until temperature returned to normal and he was breathing calmly under anesthesia.
- At extubation, an antiinflammatory dose of dexamethasone (0.07 mg/kg IV) was administered; sedation was maintained with acepromazine (0.05 mg/kg IV) and butorphanol (0.2 mg/kg IV) until fully recovered from anesthesia.
- Patient was discharged with tapering course of prednisone (0.25 mg/kg PO q12h x 5 days, then q24h x 5 days) and trazodone (1 mg/kg PO q12h) to manage noise-related anxiety.
The patient had improved during hospitalization, so supportive outpatient treatment was chosen. The respiratory crisis was believed to have stemmed from a collection of factors including upper airway swelling/irritation; congenital, long-standing elongated soft palate; mild laryngeal dysfunction; and anxiety.